Alert archive / Kentucky / Flash Flood Warnings in 2022

Flash Flood Warning 40, NWS Louisville, KY

September 5, 2022Nelson County, Kentucky

NWS Louisville, KY issued this flash flood warning at Sep 5, 2022, 8:44 PM EDT for Nelson County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2022, 8:44 PM EDT (00:44 UTC)
Expired
Sep 5, 2022, 10:56 PM EDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Nelson County, KY

The radar

The Louisville radar (KLVX), 54 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2022-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2022-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

791 
WGUS53 KLMK 060044
FFWLMK
KYC179-060345-
/O.NEW.KLMK.FF.W.0040.220906T0044Z-220906T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
844 PM EDT Mon Sep 5 2022

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Nelson County in central Kentucky...

* Until 1145 PM EDT.

* At 844 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bardstown, Bloomfield, Fairfield, Withrow, East Bardstown, Bourbon 
  Springs, Hunters, Samuels Field Airport, Coxs Creek and Botland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3788 8558 3794 8540 3797 8517 3792 8516
      3791 8516 3789 8519 3790 8520 3789 8520
      3786 8523 3787 8523 3787 8526 3785 8525
      3785 8526 3785 8528 3784 8528 3778 8537
      3770 8562 3780 8572 3784 8564

FLASH FLOOD...RADAR INDICATED

$$

MJ
2 follow-up statements
086 
WGUS73 KLMK 060158
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
958 PM EDT Mon Sep 5 2022

KYC179-060345-
/O.CON.KLMK.FF.W.0040.000000T0000Z-220906T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nelson KY-
958 PM EDT Mon Sep 5 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT THIS 
EVENING FOR NELSON COUNTY...

At 958 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen this evening. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Bardstown, Bloomfield, Fairfield, Withrow, East Bardstown, Bourbon 
  Springs, Hunters, Samuels Field Airport, Coxs Creek and Botland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3788 8558 3794 8540 3797 8517 3792 8516
      3791 8516 3789 8519 3790 8520 3789 8520
      3786 8523 3787 8523 3787 8526 3785 8525
      3785 8526 3785 8528 3784 8528 3778 8537
      3770 8562 3780 8572 3784 8564

FLASH FLOOD...RADAR INDICATED

$$

MJ
147 
WGUS73 KLMK 060256
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
1056 PM EDT Mon Sep 5 2022

KYC179-060306-
/O.CAN.KLMK.FF.W.0040.000000T0000Z-220906T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nelson KY-
1056 PM EDT Mon Sep 5 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NELSON COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 1100 PM EDT for portions of 
Indiana and Kentucky.

LAT...LON 3788 8558 3794 8540 3797 8517 3792 8516
      3791 8516 3789 8519 3790 8520 3789 8520
      3786 8523 3787 8523 3787 8526 3785 8525
      3785 8526 3785 8528 3784 8528 3778 8537
      3770 8562 3780 8572 3784 8564

$$

DM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 7:18 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 5, 7:18 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
718 PM EDT Mon Sep 5 2022

...Updated Aviation Discussion...

.Short Term...(This evening through Tuesday)
Issued at 300 PM EDT Mon Sep 5 2022

Convective activity has largely been confined to areas up along the
weak frontal boundary just north of the Ohio River, and our far
eastern CWA toward the I-75 corridor. Particularly concerned about
the northern CWA at the moment where deeper layer flow is more
parallel to the weak boundary, and very slow movement creates longer
residence time of efficient rainfall producing showers and storms.
Saw a good example of this earlier today over northern Dubois where
a 1 hour average of 3.5" of rain fell and created some flooding
issues. However, focus is going to shift more to the NE and E CWA
this afternoon and evening as slow moving showers and storms have
developed. They have had trouble getting off their anchored
initiation due to the very weak flow aloft, so some training and
repeated activity is occurring.

Elsewhere, more across the center of the CWA initiation is going to
need to occur mainly with diurnal heating/reaching convective temps.
Have less confidence in the Flash Flood Watch in this area as
coverage and intensity/duration should be less. Did go ahead and
cancel the far SW portion of the Flood Watch in coordination with
OHX due to drier air (lower PWATs) steadily working in from the
west. Otherwise, the rest of the Watch goes until 03z. Modestly
unstable airmass, weak flow, and an atmospheric column supportive of
efficient rates all justify the ongoing FF threat.

Expect a downward trend in activity around and after sunset, and
have reflected lower pops overnight. May also see some clearing with
the drier PWATs moving in. This will raise some Fog concerns for the
area given the recent heavy rainfall combined with better
radiational cooling conditions. Put pretty decent coverage of fog
in, but will hold off there given uncertainty in cloud cover and
just how widespread/dense the fog might be. Something to monitor.

The upper trough axis slowly starts to slide through by Tuesday.
Still expect scattered showers and a few storms, especially farther
east, but overall QPF potential doesn't look as high as the past few
days. So, no plans to extend the watch at this time. Going with
Sct/Num coverage.

.Long Term...(Tuesday night through Monday)
Issued at 250 PM EDT Mon Sep 5 2022

By Tuesday evening, the positively-tilted upper trough will be
stretching from Texas to the Great Lakes. At the sfc, a quasi-
stationary boundary will be located somewhere across southern KY,
which will provide enough moisture convergence and lift to support
slow-moving convection over south-central KY for Wednesday.
Afternoon destabilization upwards of 1500 J/kg of SBCAPE along with
DCAPEs near 1000 J/kg will yield potential for heavy downpours and
gusty winds with any stronger storm cells. Given the slow storm
motions expected, minor flooding issues will be possible.

By Wednesday evening and into Thursday, the upper trough will be
pushing off to our east. Much drier air will filter into the Ohio
Valley as deep layer northerly winds overtake the column, and as a
result we will see drier weather for Thursday. Thursday is looking
to be a relatively nice day, with sunny skies and temps in the low
80s, though dewpoints in the low to mid 60s will keep it somewhat
muggy.

Friday appears to begin dry, but PoPs will be on the increase
through the day and for the weekend as we get a deep moisture fetch
into the Ohio Valley from an atmospheric river expected to develop
over the Gulf of Mexico. Convection with high rainfall rates will be
possible, and though storm motions should be more progressive this
weekend, repeating rounds of south to north heavy rainfall could
lead to flooding issues over already saturated soils.

&&

.Aviation...(00Z TAF Issuance)
Issued at 718 PM EDT Mon Sep 5 2022

IMPACTS:
 - Scattered showers/storms this evening (mainly KLEX)
 - Areas of Dense Fog Possible Overnight

DISCUSSION:

Scattered convection continues over portions of north-central KY
this evening.  We expect this convection to diminish after sunset.
Highest chance of precipitation at a terminal would be over at KLEX
if the convection west of KFFT holds together.  Later on this
evening and overnight, winds are expected to be very light and
variable.  Pockets of fog, some dense, will be possible across the
region. Cigs are expected to drop as well with ceilings approaching
IFR/MVFR thresholds toward dawn.

CONFIDENCE:

Medium-high on all elements.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BJS
Long Term....CJP
Aviation.....MJ
Hazardous weather outlook, Sep 5, 3:44 PM EDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Louisville KY
344 PM EDT Mon Sep 5 2022

INZ076>079-083-084-089>092-KYZ025-028>043-045>049-053>057-063>067-
074>078-081-082-061945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Meade-Hardin-Bullitt-Oldham-Trimble-Henry-Shelby-
Franklin-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-
Mercer-Jessamine-Larue-Marion-Boyle-Garrard-Madison-Hart-Green-
Taylor-Casey-Lincoln-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville,
Brandenburg, Elizabethtown, Shepherdsville, Louisville, La Grange,
Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown,
Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville,
Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
344 PM EDT Mon Sep 5 2022 /244 PM CDT Mon Sep 5 2022/

...FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms will produce locally heavy rainfall, especially this
afternoon and evening. Flash flooding is possible where the heaviest
rain falls.

Patchy dense fog may be a concern overnight, especially in areas that
saw recent heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible each day except Thursday, especially
in the afternoon and evening hours. Heavy rainfall may lead to
localized flooding, especially in areas that are repeatedly affected
by thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Most storms will move to the northeast at 10 to 15 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ023-024-026-027-061-062-070>073-061945-
Hancock-Breckinridge-Ohio-Grayson-Butler-Edmonson-Logan-Warren-
Simpson-Allen-
Including the cities of Lewisport, Hawesville, Hardinsburg,
Hartford, Leitchfield, Morgantown, Brownsville, Russellville,
Bowling Green, Franklin, Providence, and Scottsville
244 PM CDT Mon Sep 5 2022

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated thunderstorms with lightning and brief heavy rainfall are
possible this afternoon and evening.

Patchy dense fog may be a concern overnight, especially in areas that
saw recent heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible each day except Thursday, especially
in the afternoon and evening hours. Heavy rainfall may lead to
localized flooding, especially in areas that are repeatedly affected
by thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Most storms will move to the northeast at 10 to 15 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

BJS

In the hours before

Special weather statement, Sep 5, 5:10 PM EDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
510 PM EDT Mon Sep 5 2022

KYZ030-031-034-052200-
Jefferson KY-Oldham KY-Shelby KY-
510 PM EDT Mon Sep 5 2022

...A strong thunderstorm will impact portions of south central
Oldham, northwestern Shelby and northeastern Jefferson Counties
through 600 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jeffersontown, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Anchorage and Woodland Hills around 515 PM EDT.
  Middletown and Worthington Hills around 520 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3815 8562 3827 8565 3835 8537 3817 8532
TIME...MOT...LOC 2110Z 258DEG 14KT 3822 8556

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MJ
Special weather statement, Sep 5, 5:47 PM EDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Louisville KY
547 PM EDT Mon Sep 5 2022

KYZ033>035-052215-
Shelby KY-Henry KY-Franklin KY-
547 PM EDT Mon Sep 5 2022

...A strong thunderstorm will impact portions of northeastern Shelby,
Henry and northwestern Franklin Counties through 615 PM EDT...

At 547 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Castle, moving southeast at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Shelby, Henry and northwestern Franklin Counties, including the
following locations... North Pleasureville, Drennon Springs,
Delville, Bethlehem, Slabtown, Elmburg, Polsgrove, Orville,
Pleasureville and Flag Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3853 8502 3850 8503 3852 8500 3851 8498
      3849 8499 3847 8495 3844 8496 3843 8495
      3843 8494 3846 8493 3846 8492 3845 8491
      3844 8493 3842 8488 3838 8490 3835 8485
      3825 8497 3843 8527 3858 8514
TIME...MOT...LOC 2147Z 304DEG 42KT 3847 8513

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MJ
Special weather statement, Sep 5, 6:55 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Louisville KY
655 PM EDT Mon Sep 5 2022

KYZ033>035-052330-
Shelby KY-Henry KY-Franklin KY-
655 PM EDT Mon Sep 5 2022

...A strong thunderstorm will impact portions of northeastern Shelby,
south central Henry and Franklin Counties through 730 PM EDT...

At 655 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Frankfort, moving southeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Frankfort around 705 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3829 8474 3819 8473 3815 8488 3820 8515
      3840 8501
TIME...MOT...LOC 2255Z 299DEG 41KT 3829 8498

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MJ
Local storm report, Sep 5, 7:21 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
721 PM EDT MON SEP 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     FLASH FLOOD      1 NNW SALOMA            37.43N 85.41W
09/05/2022                   TAYLOR             KY   EMERGENCY MNGR

            HIGHWAY 527 IN NORTHERN TAYLOR COUNTY WAS
            IMPASSABLE DUE TO HIGH WATER OVER THE
            ROADWAY.

&&

MJ
Local storm report, Sep 5, 8:24 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
824 PM EDT MON SEP 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     FLASH FLOOD      5 W SALOMA              37.41N 85.49W
09/05/2022                   TAYLOR             KY   EMERGENCY MNGR

            ONE VEHICLE WATER RESCUE IN PROGRESS AT THE
            INTERSECTION OF KY210 AND KY569.

&&

MJ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 8:57 PM EDTAreal Flood AdvisoryLMKHancock3 hr
Sep 5, 9:00 PM EDTAreal Flood AdvisoryLMKHardin3 hr
Sep 5, 11:44 PM EDTAreal Flood AdvisoryLMKEdmonson, Hart115 min
Sep 6, 1:47 AM EDTDense Fog AdvisoryLMKAdair, Anderson, Bourbon, Boyle, Breckinridge, Bullitt and 34 more8 hr
Sep 6, 1:24 PM EDTAreal Flood AdvisoryLMKHenry, Oldham, Trimble3 hr
Sep 6, 2:43 PM EDTAreal Flood AdvisoryLMKOldham, Shelby3 hr
Sep 6, 4:32 PM EDTAreal Flood AdvisoryLMKTaylor3 hr
Sep 6, 5:14 PM EDTAreal Flood AdvisoryLMKWarren3 hr
Sep 6, 5:39 PM EDTAreal Flood AdvisoryLMKMarion3 hr
Sep 6, 6:02 PM EDTAreal Flood AdvisoryLMKBarren, Metcalfe3 hr
Sep 6, 6:31 PM EDTFlash Flood WarningLMKBarren3 hr
Sep 6, 6:57 PM EDTAreal Flood AdvisoryLMKBarren3 hr

Nearby

Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.